Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Honolulu, HI

February 11, 2017Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 11, 2017, 10:28 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 11, 2017, 10:28 AM HST (20:28 UTC)
Expired
Feb 11, 2017, 1:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 74 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 1:00 PM HSTFLASH FLOODHonolulu, HIEMERGENCY MANAGEMENT REPORTED APPROXIMATELY 10 BOULDERS ON THE ROAD NEAR THE HOOKUI ST BRIDGE IN PAPAKOLEA.
Feb 11, 1:00 PM HSTFLASH FLOODWaimanalo, HIEMERGENCY MANAGEMENT REPORTED FLOODING AT NAKINI ST AND KALAU PL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 127 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 8.5 hours before the alert went out and 350 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WGHW50 PHFO 112028
FFWHFO
HIC003-112330-
/O.NEW.PHFO.FF.W.0001.170211T2028Z-170211T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
1028 AM HST SAT FEB 11 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 130 PM HST

* At 1024 AM HST, radar indicated thunderstorms with heavy rain over
  Honolulu and along the south shore of Oahu. Heavy rain also
  extends across the windward side of the island from Hauula to
  Makapuu Point. Rain was falling at a rate of 2 to 3 inches per
  hour. Flash flooding is expected to begin shortly.

* Locations in the warning include but are not limited to...
  Honolulu, Maunawili, Kailua, Waikane, Mililani, Hawaii Kai, Salt
  Lake, Kaneohe, Waiahole, Moanalua, Halawa and Kaneohe Marine Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 130 PM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15777 2145 15778
      2147 15773 2146 15773 2141 15774 2131 15765
      2126 15770 2130 15772 2126 15782 2134 15790
      2130 15791 2134 15797 2130 15812 2144 15808
      2165 15792

$$

Foster
1 follow-up statement
390 
WGHW70 PHFO 112225
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1225 PM HST SAT FEB 11 2017

HIC003-112330-
/O.CON.PHFO.FF.W.0001.000000T0000Z-170211T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1225 PM HST SAT FEB 11 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 1221 PM HST...radar indicated another area of thunderstorms
producing heavy rain moving northeast over Ewa Beach and into urban
Honolulu within in the warned area. Windward communities are also
likely see more heavy rain by 1 pm. Flash flooding is expected to
begin shortly.

Locations in the warning include but are not limited to...
Honolulu, Maunawili, Kailua, Waikane, Mililani, Hawaii Kai, Salt
Lake, Kaneohe, Waiahole, Moanalua, Halawa and Kaneohe Marine Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 130 PM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15777 2145 15778
      2147 15773 2146 15773 2141 15774 2131 15765
      2126 15770 2130 15772 2126 15782 2134 15790
      2130 15791 2134 15797 2130 15812 2144 15808
      2165 15792

$$

Foster

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 9:50 AM HST, 38 minutes earlier.

Area forecast discussion, Feb 11, 9:50 AM HST, 38 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
950 AM HST Sat Feb 11 2017

.SYNOPSIS...
A strong cold front will continue to produce heavy showers,
thunderstorms, and gusty winds across the state into tonight,
with most of the activity centered from Oahu to Maui County
today. The front is expected to stall and weaken across the
southern end of the island chain on Sunday. Some remnant frontal
moisture will linger near the Big Island and possibly Maui into
Monday as a somewhat dry southwest flow redevelops across the rest
of the state. A weaker front will move down the island chain from
the northwest on Tuesday and Wednesday.

&&

.DISCUSSION...
The trailing edge of a vigorous cold front is moving onto Kauai
this morning and is generating heavy showers and thunderstorms
across Oahu. The front has been moving somewhat slowly eastward,
likely due to a weak area of low pressure that developed along
the front to the northwest of Kauai. The upper level trough
driving the front is currently centered just west of Kauai and
moving toward the east around 25 mph. The overnight Kauai
sounding malfunctioned due to adverse weather, but just ahead of
the front, GFS model soundings show a moist atmosphere with
moderately high CAPE values in excess of 700 and 0 to 6 km bulk
shear numbers in excess of 40 kt. Several strong, though not
severe, thunderstorms have observed over Oahu and to the north of
Molokai during the past couple hours. Due to the moist and
unstable conditions, a Flash Flood Watch remains in place from
Kauai to Maui. Widespread rainfall totals of 2 to 5 inches were
measured on Kauai so far, with mainly 1 to 2 inches reports so far
on Oahu.

As the front advances eastward, the main threat area for heavy
flooding rain and thunderstorms with gusty winds will be on Oahu
and Maui County today. We are currently monitoring an area of
showers and thunderstorms moving toward Oahu from the southwest.
Late this morning and in the afternoon, this area will be taking
aim on Maui County, where only spotty heavy showers have been
observed so far today. The flood threat persists on Kauai but is
diminishing as mainly light to moderate stratiform rain is
occurring near the back edge of the front. Streams will remain
elevated on Kauai through much of the day, and it will only take a
brief round of heavy showers to produce flash flooding. On the Big
Island, high clouds will thicken but showers are expected to
remain sparse, with only a slight chance of a briefly heavy shower
popping on the upper slopes today.

Chances for flooding rainfall and thunderstorms should be confined
to Maui County tonight, where the front will be centered, and we
will likely be able to drop the Flash Flood Watch for Kauai and
Oahu. The GFS model shows the upper level trough progressing
eastward and weakening, which means that chances for strong
thunderstorms over Maui County will be declining. Forecast models
also show some of the frontal moisture reaching northern and
western Big Island late tonight, but at this time, we do not
anticipate extending the Flash Flood Watch there as conditions
will be trending less conducive for flooding rain. A drier
westerly flow will settle over Kauai and Oahu.

The front will rapidly weaken as it stalls near the Big Island on
Sunday, while a rather dry westerly flow prevails elsewhere. The
upper level trough is expected to push east of state during the
morning, essentially ending the threat for heavy rainfall, which
would mainly be on the Big Island and possibly Maui. However,
depending on the depth of the moisture along the front, winter
weather could develop on the high summits of the Big Island.
Confidence is not high enough to issue a Winter Weather Advisory,
but we will take a hard look at that possibility. In addition,
strong winds that have prompted a High Wind Warning on the Big
Island summits and a Wind Advisory on the Haleakala summit will
come to an end. With the exception of Maui where some remnant
frontal moisture may linger, a rather dry westerly flow will be in
place across the rest of the island chain, where dew point temps
will hover in the low to mid 60s.

Southwest winds will increase on Monday as another front
approaches form the northwest. With the exception of some old
frontal moisture near the Big Island or Maui, the atmosphere
should be rather dry, with only isolated showers expected. We
could see some gusty southwest winds developing over windward
areas, mainly west of Maui, but this front looks to be
considerably weaker. Although timing is difficult at this time,
rainfall will likely affect Kauai Tuesday or Tuesday night then
move down to Maui by Wednesday. In the wake of this front, a low
level ridge, with relatively light winds, will sit over or near
the state until the next front advances toward the area next
weekend.

&&

.AVIATION...
A cold front has moved into Kauai and Oahu this morning with bands
of heavy showers and embedded thunderstorms producing widespread
MVFR cigs/vsbys and scattered IFR conditions. The frontal band
will move eastward spreading MVFR/IFR conditions down the island
chain this afternoon and evening. Expect mostly VFR
conditions are expected across the Big Island through early
evening, with some MVFR cigs/vsbys in SHRA possibly moving into
the Kona side of the island later tonight.

AIRMET Sierra is in effect for mountain obscuration across Kauai
Oahu Molokai and Lanai. Conditions are expected to remain in
place through the morning hours with some improvement expected
across Kauai and possible across Oahu by afternoon. The AIRMET
will likely need to be expanded to include Maui later this
morning.

AIRMET Tango is in effect for moderate mid and upper level
turbulence across the entire island chain. These conditions are
expected to remain in place through the day and possibly through
late tonight. AIRMET Tango is also in effect for moderate low
level turbulence over and north thru east of the terrain from
Kauai through Maui. The AIRMET for low level turb may need to be
expanded to include the Big Island later this morning.

AIRMET Zulu is in effect for moderate icing between 130 and FL260
for all islands except the Big Island. The AIRMET is expected to
remain in place through the morning, and may need to be expanded
to include the Big Island later today. Conditions are expected to
improve across Kauai this afternoon.

&&

.MARINE...
A front will produce hazardous marine conditions as it passes
over the smaller islands today. The front is expected to stall and
weaken between Maui and the Big Island tonight through the rest of
the weekend, with somewhat improving conditions following.
Convection ahead of and along the front has the capability of
producing thunderstorms and strong and gusty winds prompting the
need for Special Marine Warnings (SMWs) throughout the day,
especially around Oahu this morning and the central waters by this
afternoon.

Winds ahead of the front remain breezy out of the south. A Small
Craft Advisory (SCA) remains posted for winds over all coastal
waters this morning. This will be tailored this afternoon as the
front moves over the state and winds ease and shift out of the
west and northwest.

The current west-northwest swell continues to arrive smaller than
predicted, with overnight and morning observations from buoys
51101 and 51001 swell heights never reaching 10 ft. Wave and
swell heights have been knocked down this morning to reflect this,
with most coastal waters falling below the SCA threshold. The
forecast for the surf at this time will remain with low end
advisory numbers for the exposed north and west facing shores, and
the High Surf Advisory will remain also. This will continue to be
evaluated over the next few hours, with the advisory likely ending
before this afternoon.

A large northwest swell is expected to arrive late Monday, and
bump surf to warning levels along the exposed north and west
shores through midweek. Winds behind the passing front are
expected to remain out of the west/southwest as another front
near the islands next week. This will help introduce a bout of
short period choppy surf to the exposed south.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM HST this evening for Niihau-Kauai-
Oahu.

High Surf Advisory until 6 AM HST Sunday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala-Kona-Kohala.

Flash Flood Watch through late tonight for Molokai-Lanai-Maui.

High Wind Warning until 6 AM HST Sunday for Big Island Summits.

Wind Advisory until 6 AM HST Sunday for Haleakala Summit.

Small Craft Advisory until 6 AM HST Sunday for all Hawaiian
waters.

&&

Public...Wroe
Aviation...Bohlin
Marine...Eaton

In the hours before

Special weather statement, Feb 11, 5:53 AM HST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Honolulu HI
553 AM HST SAT FEB 11 2017

HIZ005-007-008-010-011-111615-
Oahu North Shore-Oahu South Shore-Oahu Koolau-Central Oahu-Waianae
Mountains-
553 AM HST SAT FEB 11 2017

...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...

At 552 AM HST, a line of strong thunderstorms was located from
Wahiawa to Waipio moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Kunia, Schofield Barracks, Pearl City, Waikele, Waipahu, Mililani,
Wahiawa, Wheeler Field, Kapolei, Makakilo, Waiahole, Kahaluu,
Waikane, Ewa Beach, Whitmore Village, Helemano Housing and Kahana
Valley State Park.

LAT...LON 2162 15795 2146 15785 2138 15798 2140 15799
      2137 15800 2138 15802 2136 15802 2133 15807
      2153 15811
TIME...MOT...LOC 1552Z 242DEG 20KT 2149 15799

Foster
Special weather statement, Feb 11, 7:56 AM HST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Honolulu HI
756 AM HST SAT FEB 11 2017

HIZ005-008-009-111830-
Oahu South Shore-Olomana-Oahu Koolau-
756 AM HST SAT FEB 11 2017

...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...

At 755 AM HST, a strong thunderstorm was located over Hawaii Kai, or
10 miles east of Honolulu, moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Maunawili, Waimanalo, Kailua, Palolo, Kaneohe Marine Base, Hawaii
Kai, Manoa, Kaneohe, Hanauma Bay, Bellows Air Force Station, Kaimuki,
Aina Haina, Kalama Valley, Waialae, Hawaii Loa Ridge, Koko Crater,
Kahala, Waialae Iki, Sandy Beach and Makapuu Point.

LAT...LON 2141 15774 2139 15772 2133 15770 2131 15765
      2126 15770 2130 15772 2126 15779 2127 15782
      2147 15777 2147 15773
TIME...MOT...LOC 1755Z 196DEG 11KT 2132 15770

Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 3:27 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao24 hr
Feb 10, 7:54 PM HSTSpecial Marine WarningHFO2 hr
Feb 10, 9:20 PM HSTSpecial Marine WarningHFO115 min
Feb 10, 11:20 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 11, 2:00 AM HSTAreal Flood AdvisoryHFOKauai9 hr
Feb 11, 3:30 AM HSTWind AdvisoryHFOKalawao24 hr
Feb 11, 5:08 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Feb 11, 5:53 AM HSTSpecial Weather StatementHFOHonolulu22 min
Feb 11, 7:56 AM HSTSpecial Weather StatementHFOHonolulu34 min
Feb 11, 7:57 AM HSTSpecial Marine WarningHFO48 min
Feb 11, 8:38 AM HSTSpecial Marine WarningHFO52 min
Feb 11, 9:25 AM HSTSpecial Marine WarningHFO65 min
Feb 11, 10:02 AM HSTSpecial Marine WarningHFO58 min
Feb 11, 10:30 AM HSTSpecial Weather StatementHFOHonolulu45 min
Feb 11, 10:51 AM HSTSpecial Marine WarningHFO39 min
Feb 11, 11:03 AM HSTSpecial Marine WarningHFO27 min
Feb 11, 11:25 AM HSTSpecial Marine WarningHFO65 min
Feb 11, 11:29 AM HSTSpecial Weather StatementHFO31 min
Feb 11, 12:17 PM HSTSpecial Weather StatementHFOHonolulu58 min
Feb 11, 12:20 PM HSTSpecial Marine WarningHFO55 min
Feb 11, 1:10 PM HSTSpecial Marine WarningHFO65 min
Feb 11, 1:16 PM HSTSpecial Weather StatementHFOHonolulu59 min
Feb 11, 1:26 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.